Indiana, 2019

Hail in Indiana, May 16, 2019

May 16, 2019 · NWS LOT · 3 events in 1 county or zone

Scattered thunderstorms moved across northwest Indiana during the late evening of May 16th into the early morning of May 17th producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Indiana during the late evening of May 16th into the early morning of May 17th producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 9:04 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 16, 9:04 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1004 PM CDT Thu May 16 2019

.MESOSCALE DISCUSSION...
1004 PM

A cluster of thunderstorms continues to develop near, and just
south of the I-88 corridor. These storms are large hail producers,
with reports of quarter to golf ball size hail. Given the very
steep mid-level lapse rates, which are 7.5 degrees C/KM via SPC
mesoanalysis and the 00Z DVN RAOB, these storms are likely to
continue to be large hail producers for the next several hours as
they continue to develop eastward into portions of the Chicago
metro area.

The other concern tonight will be possible flash flooding due to
continued periods of heavy rainfall. The deeper layer flow is
running nearly parallel to the east-west surface frontal
boundary, which is setting up over northern IL. This will continue
to favor east-southeastward moving storms, which will continue to
train over the same areas. For this reason, there is some
potential for flash flooding due to continued periods of very
heavy rainfall overnight. Currently, radar trends would suggest
that this risk will be mainly south of the I-88 corridor in IL. We
thought about issuing a flash flood watch for these areas, but
with the possibility of the line of storms gradually sagging
southward overnight, this may limit most areas from extreme
rainfall amounts. Nevertheless, the potential for some localized 2
to 4 inch rainfall amounts area possible.

KJB

&&

.SHORT TERM...
358 PM CDT

Through Friday morning...

Potent MCS which tracked through our CWA earlier this morning is
just now clearing out southern counties and came through a bit
more robust than we had initially anticipated as it encounter just
enough surface-based inflow parcels to produce some sporadic
stronger wind and larger hail. Visible satellite imagery reveals
the telltale signs of a fairly worked-over atmosphere in the wake
of this departing system, with stable wave clouds and clearing
skies across southern Wisconsin and northern Illinois. That said,
seeing some hints of ACCAS across the region, a manifestation of
the extremely steep lapse rate plume advected in overhead from the
west. Recent SPC mesoanalysis indicates maximum lapse rates in
the 2-6 km layer approaching 9 C/km nosing into our far
northwestern counties at this time.

With little in the way of large scale forcing for ascent present
upstream with mid-level height tendencies event slowly rising, any
convective re-development through this evening will be tied to
mesoscale processes which makes for a continued challenging and
uncertain forecast. Compounding this issue is the fact that the
suite of hi-resolution CAM guidance has modeled the post-MCS
environment with varying degrees of success which doesn't add
confidence to the near-term portion of the forecast.

With all of this in mind, it is with low confidence that we lay out
our latest forecast thoughts over the next 12 to 18 hours. Based on
surface observations and recent GOES-16 split-window difference
imagery, it appears the remnant outflow boundary from the departing
MCS may be located from near a Stockton to La Salle line. To the
west of this line, cumulus is trying to bubble, although recent
point soundings reveal the environment is still capped with +15C air
up around 800 mb. Farther upstream, a small patch of cumulus is also
attempting to develop across central Iowa ahead of an incoming cold
front. It is along and near these two boundaries that renewed
convective development appears most probable in a west-to-east
oriented line from central Iowa and into northwestern Illinois this
evening. Should convection develop as lingering capping is eroded,
the favored time appears to be between 8 and 11 pm or so. This
convection would have the potential to also become strong to severe,
although the main threat would appear to be from large hail
(possibly to the size of golf balls initially) before quick upscale
growth into a southward-oozing complex results in a transition to a
gusty wind and heavy rainfall potential. Latest indications are that
a developed cold pool may help push another outflow south pretty
quickly, and this would likely limit the potential for training
and widespread flooding as the focusing boundary moves southward.

Very late tonight or into Friday morning, another area of modest
isentropic upglide/warm advection associated with the eastern extent
of the low-level jet may result in renewed thunderstorm development
across Iowa and eventually into our CWA with the most likely
location for this activity beginning to focus near and north of I-80
into Friday afternoon. This activity would likely be elevated above
a frontal boundary, but modest deep layer shear and instability
aloft would support a threat for some quarter sized hail.

Carlaw

&&

.LONG TERM...
209 PM CDT

Friday through Saturday night...

The long term forecast period continues to look quite active with
periods of showers and thunderstorm likely. Showers and
thunderstorms will be ongoing at the beginning of the period
Friday morning. The cold front that is expected to push south
through the region tonight is still expected to stall out over the
southern portions of the CWA. For Friday, locations north of the
front will be under cool ely flow and locations with a direct
fetch off of Lake Michigan will see highs in the upper 40s along
the lake and lower to middle 50s inland. Locations south of I-80
but north of the front should be a little warmer, but highs will
still only be in the upper 50s. There should be a sharp gradient
to temperatures, with locations south of the boundary seeing highs
hit 80 F or slightly higher.

Persistent southerly low level flow will continue to usher in
elevated instability in a zone of broad isentropic lift along and
north of the front.  The regional and global models continue to
indicate a series of shortwaves over-topping the upper ridge and
along the front.  This will keep showers and thunderstorms ongoing
across much of the CWA through Friday, though locations south of the
front may see more scattered activity while areas north of the front
will see the most widespread activity.  The GFS continues to
indicate pwats close to 1.5 inches pooling invof the front, which is
in the 99th percentile of deep layer moisture per the DVN sounding
climatology.  With 850-500 mb flow trending to be wly along the east-
west oriented front, there will likely be periods of training storms
producing periods of locally heavy rainfall.  Pcpn amounts from the
initial activity from the short term period will be compounded by
rainfall Friday into Friday night.  Depending on how much training
of thunderstorms occurs, there could be some potential for localized
flooding issues.  However, the front is expected to begin to lift
north Friday afternoon into Friday evening, so the area of
widespread moderate to occasionally have rainfall will also lift to
the north, with the main axis of heavier rain moving into srn
Wisconsin Friday night.  While the greatest threat for severe
weather will be to the west of the local area over the Central
Plains, there will still be some potential for severe weather over
the area along and just north of the front where elevated
instability may be strong enough to produce some isolated severe
thunderstorms, with damaging winds and large hail being the primary
threats.  the latest SPC Day 2 Convective Outlook continues to
highlight nrn IL/IN in a Marginal Risk area.

With the front pushing north into Wisconsin overnight Friday night,
a temporary lull in pcpn is expected for late Friday night into
Saturday morning.  The global models are in relatively good
agreement on pushing the front north, overspreading the area with
the much warmer, but more humid air on Saturday.  So, expect that
much of the CWA should still see temperatures approach or slightly
exceed the 80F mark, but a slight sely component to sfc winds could
still keep the IL lake front cooler, with highs in the middle to
upper 60s. More extensive cloud cover over the far nrn and wrn
portions of the CWA could limit max temps to the middle 70s.

Saturday night through Wednesday...

The setup on Sunday has looked a little
concerning for several days. SPC has the area outlooked in the
Day 4. A sharp and quickly moving negatively tilted trough will
shift form the middle Mississippi Valley and on through the lower
Great Lakes into lower MI during the day. This will drive an
attendant surface low along the Mississippi Valley and a cold
front through NE IL and NW IN. Timing of the wave and limited
instability ahead of the front may preclude a more significant
severe threat, but expect a period of showers and thunderstorms
as a strong sswly low-level jet of 45-50 kt keeps the moisture
influx going, coincident with enhanced upper forcing, and this
strong mean could support a damaging wind threat, especially as
instability builds ahead of the front, favored for the eastern
half of the area.

Monday appears to be a quieter period in wake of the passing
low/cold front in conjunction with some modest height rises. Weak
upper ridging should quickly move across the region on Monday.

Unfortunately the upper air pattern reloads as another closed upper
low across the desert Southwest will eject northeastward in a
similar fashion to Sunday's low, again becoming negatively tilted.
The surface low will again pass to our west.  The Tuesday-Wednesday
morning period will become unsettled yet again.  This wave will
drive several waves of showers and thunderstorms, largely focused on
the Tuesday and Tuesday night time frame. Things are a bit more
muddled for Wednesday as the main system may be ejecting to the northeast,
but the current suite of guidance has the main wave through in
the morning such that Wednesday could be dry.

Some of the longer term guidance is hinting at a building ridge that
could pump up temperatures quite a bit toward the beginning of the
Memorial Day holiday weekend, but there are some lingering
convective chances to monitor given the continued southwest flow.

KMD/Rodriguez

&&

.AVIATION...
For the 00Z TAFs...

The main forecast challenge through the period will be the timing
of shower and thunderstorm chances, as there could be multiple
periods through Friday evening.

We are currently monitoring some developing showers and
thunderstorms over portions of northwestern IL. This thunderstorm
activity is expected to increase in coverage over the next couple
of hours and as it does so, expect the showers and storms to move
back over the area by mid to late this evening. We will continue
the mention of VCTS from roughly 03z through 08z tonight.
However, it does appear that the main thunderstorm threat will
gradually sag south of the most of the terminals after 06z, but
due to uncertainties in timing, I have opted to leave the timing
as is for now. Otherwise, expect the winds to shift northeasterly
overnight as a surface front sags over the area. These east-
northeasterly winds will continue through the day on Friday.

The chances for more showers and possible storms will continue on
Friday. At this time, however, there are some questions as to the
extent of thunderstorms over the area. For this reason, I have
left the mention of thunder out of the TAF for Friday. The best
timing for showers now looks to be during the morning as another
disturbance shifts over the area. Again thunderstorms will be
possible with this activity as well, but the better instability
will likely be just south of the terminals.

Another period of some scattered showers and storms will be
possible later Friday afternoon and evening as well, but given
the large uncertainty on timing and coverage this far out, no
more than a VCSH has been mentioned after 18z Friday.

Aside from the shower and storms, expect the possibility of some
lower MVFR CIGS on Friday. The lowest CIGS are likely near Lake
Michigan.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 16, 2:40 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 PM CDT Thu May 16 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
340 PM CDT Thu May 16 2019 /440 PM EDT Thu May 16 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Fog Risk.

DISCUSSION...

A conditional severe thunderstorm threat remains for mid to late evening
and into the early overnight hours. The atmosphere is stable in wake
of earlier storms, but should quickly recover again tonight. Initial storms
would be capable of strong winds and large hail. The threat may shift
to very heavy rainfall and localized flooding potential overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along and north of the I-80 corridor. The area of thunderstorms should
lift north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.

Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then Tuesday
into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 mph.

LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 40 knots.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk.
Tuesday and Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 16, 9:04 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1004 PM CDT Thu May 16 2019

ILZ020-022-170330-
Will IL-Kendall IL-
1004 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 1030 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Naperville around 1015 PM CDT.
  Plainfield around 1020 PM CDT.

Other locations impacted by this storm include Boulder Hill.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Illinois.

LAT...LON 4171 8819 4158 8820 4164 8846 4172 8844
      4173 8828
TIME...MOT...LOC 0303Z 286DEG 31KT 4169 8835

IZZI
Local storm report, May 16, 9:06 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1006 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             3 SE BIG ROCK           41.74N 88.51W
05/16/2019  E1.75 INCH       KANE               IL   TRAINED SPOTTER

&&

MB
Special weather statement, May 16, 9:15 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1015 PM CDT Thu May 16 2019

ILZ020-170330-
Kendall IL-
1015 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENDALL COUNTY UNTIL
1030 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plano, moving east at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Yorkville around 1020 PM CDT.
  Oswego and Montgomery around 1030 PM CDT.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Illinois.

LAT...LON 4164 8860 4172 8859 4171 8837 4159 8840
TIME...MOT...LOC 0315Z 288DEG 28KT 4168 8854

IZZI
Special weather statement, May 16, 9:35 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1035 PM CDT Thu May 16 2019

ILZ014-170400-
Cook IL-
1035 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK COUNTY UNTIL
1100 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chicago Ridge, or over Alsip, moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Oak Lawn, Blue Island, Dolton, Alsip, Midlothian, Justice, Worth,
Posen, Burbank, Oak Forest, Harvey, South Holland, Evergreen Park,
Homewood, Palos Hills, Chicago Ridge, Hazel Crest, Hickory Hills,
Markham and Crestwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4167 8787 4175 8781 4171 8756 4156 8762
TIME...MOT...LOC 0335Z 288DEG 26KT 4169 8775

Birk
Local storm report, May 16, 10:23 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1123 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             4 SW STEWARD            41.81N 89.08W
05/16/2019  E1.75 INCH       LEE                IL   TRAINED SPOTTER

            GOLF BALL SIZE ON ROUTE 251, 3 MILES NORTH
            OF ROUTE 30.

&&
Special weather statement, May 16, 10:31 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1131 PM CDT Thu May 16 2019

ILZ013-014-022-170445-
Cook IL-DuPage IL-Will IL-
1131 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHERN
DUPAGE AND EAST CENTRAL COOK COUNTIES UNTIL 1145 PM CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Naperville to Burr Ridge. Movement was east at
50 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Aurora, Naperville, Bolingbrook, Oak Lawn, Downers Grove, Romeoville,
Westmont, Blue Island, Lisle, Alsip, Hinsdale, Lemont, Justice,
Worth, Burr Ridge, Willow Springs, Woodridge, Darien, Palos Hills and
Chicago Ridge.

Including the following interstates...
 I-55 between mile markers 266 and 279.
 I-355 between mile markers 10 and 17.

This includes...  Argonne National Laboratory and Moraine Valley
Community College.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Illinois.

LAT...LON 4167 8812 4167 8768 4178 8790 4177 8824
TIME...MOT...LOC 0431Z 292DEG 42KT 4177 8818 4175 8794

IZZI

The radar

The Chicago radar (KLOT), 80 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Porter

When
May 16, 10:41 PM CST to 10:42 PM CST
Where
Porter County, 2.18 mi ENE of South Haven
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -87.130

Hail, Porter

When
May 16, 10:43 PM CST to 10:44 PM CST
Where
Porter County, 2.08 mi SW of Babcock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -87.130

Hail, Porter

When
May 16, 10:53 PM CST to 10:55 PM CST
Where
Porter County, 2 mi N of Valparaiso
Measured
1.5 in hail
Reported by
Public
Coordinates
41.499, -87.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819535, 819537, 819539.